Can Birth Control Pills Cause Nausea?
There are almost an innumerable possible causes for nausea. From motion sickness to the stomach flu, almost anything can upset the human body’s delicate balance. Certainly, medications such as birth control pills have the potential to cause nausea.
Nausea is a relatively common side effect of taking birth control pills. Birth control pills can irritate the stomach in this way: The estrogen in the pill can affect your stomach lining in such a way that the lining becomes irritated, and you then feel nauseous. The good news is that nausea caused by birth control pills typically will disappear within about three months of starting to take the birth control pill.
If birth control pills cause nausea for you, there are many ways you can treat it. Often, a simple antacid will do the trick. If not, you might have success using some nutritional supplements, such as mint or ginger. Mint and ginger are both known to have a soothing effect on an upset stomach. Many women have had success with a variety of types of peppermint teas, for example. If tea isn’t your thing, you can mix some peppermint oil into a drink of juice or lemonade. You can get ginger in a variety of ways, such as ginger tea or ginger root supplements. Some women have tried using these types of natural supplements in an aromatherapy recipe, as well.
Sometimes, taking your birth control pills along with some food can help to ease the medication-induced nausea. Something bland, such as a piece of unbuttered toast or a little bit of rice, may help to soak up the extra digestive juices that are produced when you take your medications. Other people have had luck using milk along with their medications, as for many people milk will help to coat the stomach.
If your nausea caused by the birth control pill is severe or if it is persistent and doesn’t go away after your first few cycles on the pill, you should consult your physician. Your physician might be willing to switch you to a different form of birth control pill, or she may suggest that you consider other forms of birth control.